Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 71, NWS Austin/San Antonio, TX

September 11, 2006Karnes County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 11, 2006, 2:05 PM CDT for Karnes County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2006, 2:05 PM CDT (19:05 UTC)
Expired
Sep 11, 2006, 4:00 PM CDT
In force
115 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Karnes County, TX

The radar

The Austin/San Antonio radar (KEWX), 93 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2006-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2711 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2006-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2711 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 111908
FFWEWX
TXC255-112100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
205 PM CDT MON SEP 11 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KARNES

* UNTIL 400 PM CDT

* AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS SOUTHERN
  KARNES COUNTY.

* LOCATIONS IN THE WARNING INCLUDE RUNGE AND KARNES CITY

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES OR MORE ARE 
POSSIBLE ON AREAS THAT HAVE ALREADY RECEIVED A GOOD SOAKING OF 
RAINFALL...AND THEREFORE RUNOFF AND FLASH FLOODING WILL BE QUICK.  

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 2888 9815 2869 9785 2884 9766 2906 9785

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 11:56 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 11, 11:56 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1156 AM CDT MON SEP 11 2006

.AVIATION...
MOIST UNSTABLE TROPICAL AIRMASS OVER S CENTRAL TX AND THE HILL
COUNTRY WILL RESULT IN WIDESPREAD SHRA/TSRA WITH IFR CIGS AND
VSBYS POSSIBLE THRU 00Z. AFTER 00Z SHRA/TSRA WILL DECREASE AND
BECOMING SCT SHRA/TSRA AS A COLD FRONT IN CENTRAL TEXAS MOVES SEWD
ACROSS THE HILL COUNTRY BETWEEN 00Z AND 06Z...AND S CENTRAL TX
BETWEEN 12Z AND 18Z. MVFR AND OCCASIONALLY IFR CIGS WILL
WIDESPREAD AHEAD OF THE FRONT...QUICKLY LIFTING TO VFR BEHIND THE
FRONT.

&&

.PREV DISCUSSION... (ISSUED 952 AM CDT MON SEP 11 2006)

UPDATE...
BROAD AREA OF CONVECTION MOVING NORTH OUT OF SOUTH TEXAS IS
HOLDING TOGETHER RATHER WELL, AND LOOKS LIKE IT WILL BRING SOME
MUCH-NEEDED RAIN TO SOUTH CENTRAL TEXAS TODAY AHEAD OF THE COLD
FRONT. QUICK UPDATE TO INCREASE NEAR-TERM POPS, MAINLY ALONG AND
SOUTH OF THE I-35 CORRIDOR.

PREV DISCUSSION... (ISSUED 446 AM CDT MON SEP 11 2006)

DISCUSSION...
SCATTERED SHOWERS WILL SPREAD INTO MUCH OF SOUTH CENTRAL TEXAS
FROM THE SOUTH AS ENERGY LIFTS OUT OF MEXICO TODAY. HOW MUCH
ENERGY IS QUESTIONABLE, WITH THE NAM AND GFS SHOWING CONSIDERABLE
POP DIFFERENCES OF 30-50 PERCENT. THE PATTERN FOR THE PAST COUPLE
MORNINGS HAVE ME FAVORING THE DRIER ETA MOS FOR TODAY, BUT THE
FORECAST SHOWS MORE OF A SPLIT OF THE TWO. THE CURRENT ACTIVITY ON
THE MORNING RADAR LOOP LOOKS TO FAVOR THIS SPLIT WITH LIGHT
SHOWERS AND LOW QPF AMOUNTS DUE TO MORE MORNING CLOUD COVER
EXPECTED TODAY THAN WAS SEEN SUNDAY. THE INCREASED MID-LEVEL
CLOUDINESS HAS CURBED FOG DEVELOPMENT OVER ALL BUT THE EASTERN
COUNTIES, AND WILL LIKELY CURB SIGNIFICANT FOG DEVELOPMENT HERE TOO
AS THE CLOUDS CONTINUE TO BUILD FROM WEST TO EAST.

THE COLD FRONT EXPECTED TO REACH SOUTH CENTRAL TX TONIGHT WILL
HELP TAP INTO ALL THE PACIFIC MOISTURE IN PLACE TO WARRANT
INCREASED POPS FOR TONIGHT INTO TUESDAY. HOWEVER, WILL CONTINUE TO
SHOW MORE CONSERVATIVE NUMBERS THAN THE GFS BASED MOS SINCE
FRONTAL WIND CONVERGENCE WILL BE LIGHT, AND ANTICYCLONIC FLOW WILL
CONTINUE AT 700 MBS THROUGH THE NEXT COUPLE DAYS. THE STABLE WIND
FLOW ALOFT SHOULD ALSO HELP KEEP THUNDERSTORMS FROM BECOMING
SEVERE. WITH THIS IN MIND, WILL STAY ON THE DRY SIDE OF GUIDANCES,
SWITCHING TO THE MAV GUIDANCE. QPF AMOUNTS THROUGH THIS PERIOD ARE
ADMITTEDLY UNDERSOLD A BIT, BUT THIS IS DUE TO THE CONTINUED WET
BIAS AND DROUGHT CONDITIONS. MOST AREAS SHOULD SEE SOME MEASURABLE
RAIN BETWEEN NOW AND 00Z WEDNESDAY, WITH AMOUNTS TO AVERAGE AROUND
1/4 INCH.

IN THE MEDIUM RANGE, THE GFS AND DGEX MODELS DIFFER ON WHAT TO DO
WITH A WEAK APPROACHING UPPER LOW, CURRENTLY CAUGHT IN LIGHT FLOW
ALOFT OVER CA. THE GFS/ECMWF LOOKS MORE REASONABLE HERE WITH
A MOIST SW FLOW ALOFT TO CONTINUE OVER S TX WHILE A LARGE UPPER
TROUGH PULLS THE DISTURBANCE INTO THE CENTRAL PLAINS. A CONSENSUS
SOLUTION OF THE MEDIUM RANGE MODELS POINTS TO A PERSISTENCE
PATTERN OF SW FLOW ALOFT TAPPING INTO PACIFIC MOISTURE PLUMES.
THIS WEEKEND, THE GFS APPEARS TO BE A REASONABLE MIDDLE GROUND
BETWEEN THE WETTER CANADIAN AND ECMWF AND THE DRIER DGEX.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/01
Hazardous weather outlook, Sep 11, 5:14 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 AM CDT MON SEP 11 2006

TXZ171>173-183>194-202>209-217>225-228-121000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
514 AM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS. THE MAIN THREAT IS
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND
TUESDAY NIGHT. THE MAIN THREAT IS LOCALLY HEAVY DOWNPOURS.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:28 PM CDTFlash Flood WarningEWXWilliamson92 min
Sep 11, 5:31 PM CDTFlash Flood WarningEWXVal Verde89 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.